I think my medication is making me feel worse

medication

It’s not unusual to feel like a medication or combination of medications might be making you feel worse. Just like with other conditions, psychiatric medications come with side effects and can impact people differently. While research supports the use of specific medicines for specific conditions, there is no telling how it might impact you until you try it.

Some reported effects of psychiatric medication include feeling like a zombie, anxious, exhausted, hyper, or unable to focus. Whatever you are experiencing, it’s important to talk to your doctor about what is happening. Sometimes it takes time for your body to adjust, sometimes a dose needs to be changed, and other times a medicine needs to be switched out completely. Whichever it is, changes to medications should be done in consultation with your doctors. It is not safe to suddenly stop taking medications or change them on your own.

The most important thing to know is that you do not have to stay on a medication that is making you feel worse. Communicate with your doctors that you would like to adjust your treatment plan so that you can feel better. It might be helpful to write out the specific issues you are struggling with, what you’d like help with, and how the medications you are taking are impacting you. It is likely that your doctors have worked with other people with similar struggles who have had difficulties with specific medications as well. Having as much information as possible can help everyone make the most informed decisions about what to do next.

Treatment & Resources